Tuesday, May 8, 2012
Last summer, while Ashley was not in school, I was determined to try and reduce/eliminate some of the medications she took. I just felt like she was reaching a point where the side effects of the medications were worse than the actual condition they were supposed to be treating. That is especially true with seizure meds.
At the beginning of the summer, Ashley was taking Depakene, Keppra, and Trileptal for seizures. She also was taking Clonidine to help her get to sleep at night, Risperdal because many, many years ago before she learned to sign well she would communicate through behavior and Risperdal is a behavior med, and Straterra for ADHD symptoms. She also was taking a low dose birth control pill to regulate her hormones because we would see more seizures with hormone fluctuations.
So I targeted the two meds with the worse side effects – Keppra and Risperdal. Through a very, very slow weaning process that consumed the entire summer, I was able to successfully eliminate both medications without any adverse effects to Ashley. Her seizures did not increase nor change in intensity, and her entire mood improved once the Risperdal was out of her system.
Now I’m wondering if I should try again with some of her other meds this summer.
Ashley still does have seizures, but very, very infrequently. Unless she is sick or getting sick (she does have a lot of ear infections), we see no seizures. In fact, a seizure is sometimes the first indication that she has an ear infection. I’m wondering if I should try to maybe not eliminate the Depakene but reduce the amount she takes.
Depakene can have a negative impact on one’s liver. Ashley started life with a liver deficit because her birth mother was an alcoholic. While on Depakene, Ashley does get frequent blood work done to monitor the status of her liver. I would like to think that I could lessen the impact to her liver if the dose of Depakene she took was smaller.
She has also been on Clonidine for a long, long time. While I haven’t noticed any side effects to that medication, I would still like to reduce the amount of meds she is taking, especially if she doesn’t really need it any longer. Sleep has never been one of Ashley’s well-honed skills, but I have noticed in the last couple of years that she is adjusting to the routine of sleep. Now instead of getting up 4-5 times a night, there are only 2-3 nights a week that she gets up at all, and then it is usually just one time. So maybe her body has finally accepted the wake/sleep cycle.
I think I may start with the Depakene. Instead of 10ml three times a day, I’ll go very slowly and try to get her to 5 ml three times a day by the end of the summer. And instead of 2 Clonidine at bedtime, I’ll try reducing to one and then if that goes well, to none by the end of the summer.
I always want her to have any medication that she truly needs, and figuring out exactly what she needs can sometimes be difficult. But building upon our success last summer, I hope that if things go well this summer, her liver will be in better shape and maybe the veil or fog of consciousness will dissipate a little more.